[Skip to Content]
[Skip to Content Landing]
Article
March 29, 1976

Tics Following Methylphenidate Administration: A Report of 20 Cases

Author Affiliations

From the divisions of pediatric psychiatry and neurology, Columbia-Presbyterian Medical Center, Columbia University, New York.

JAMA. 1976;235(13):1349-1351. doi:10.1001/jama.1976.03260390035024
Abstract

Among children receiving methylphenidate hydrochloride, tics developed in 14, and in six children with pre-existing tics, the tics became worse. The clinical diagnosis in 19 cases was minimal brain dysfunction (MBD), and in one case, Gilles de la Tourette syndrome. Duration and dose of medication showed no particular pattern. In only one case did tics persist unchanged after methylphenidate treatment was discontinued.

Tics related to methylphenidate administration appear to be rare (20 of 1,520 cases, or 1.3%) and may point to a specific susceptibility possibly related to personality profile (obsessive, perseverative, withdrawn).

(JAMA 235:1349-1351, 1976)

×